Scheduled Maintenance on March 25th, 2017:
Single article purchases and IEEE account management will be unavailable from 4:00 AM until 6:30 PM (ET). We apologize for the inconvenience.
By Topic

IEEE Transactions on Information Theory

Issue 6 • Nov 1990

Filter Results

Displaying Results 1 - 25 of 34
  • A new upper bound on the minimal distance of self-dual codes

    Publication Year: 1990, Page(s):1319 - 1333
    Cited by:  Papers (158)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1076 KB)

    It is shown that the minimal distance d of a binary self-dual code of length n⩾74 is at most 2[(n+6)/10]. This bound is a consequence of some new conditions on the weight enumerator of a self-dual code obtained by considering a particular translate of the code, called its shadow. These conditions also enable one to find the highest possible minimal distance of a self... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Convergence of the projection method for an autoregressive process and a matched DPCM code

    Publication Year: 1990, Page(s):1255 - 1264
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (692 KB)

    The key step in the analysis of differential pulse code modulation (DPCM) is to find the steady-state probability distribution of a random process in terms of which the code distortion can be evaluated. For the case of an autoregressive source and a matched DPCM code, a well-known approximation technique has been used for the evaluation of the steady-state distribution of the prediction error proc... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An upper bound on the covering radius as a function of the dual distance

    Publication Year: 1990, Page(s):1472 - 1474
    Cited by:  Papers (23)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (228 KB)

    P. Delsarte (1973) developed a method that gives an upper bound on the cardinality of a code as a function of its minimum distance. It is shown that, using a modification of that method, one gets an upper bound on the covering radius of a code as a function of its dual distance. As an interesting special case, the covering radius of the dual of a BCH code is considered View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Power-law shot noise

    Publication Year: 1990, Page(s):1302 - 1318
    Cited by:  Papers (120)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1276 KB)

    The behavior of power-law shot noise, for which the associated impulse response functions assume a decaying power-law form, is explored. Expressions are obtained for the moments, moment generating functions, amplitude probability density functions, autocorrelation functions, and power spectral densities for a variety of parameters of the process. For certain parameters the power spectral density e... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A class of codes for a T active users out of N multiple-access communication system

    Publication Year: 1990, Page(s):1206 - 1219
    Cited by:  Papers (47)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (868 KB)

    A code construction for a T active users out of N multiple-access system (TANMAS) is discussed. The multiple-access channel (MAC) that is used in the TANMAS is a discrete-time noiseless real adder channel used without feedback with N real or binary inputs. Each input may be affected by an unknown, slowly varying channel gain and by an unknown, slowly varying channel offs... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Any code of which we cannot think is good

    Publication Year: 1990, Page(s):1453 - 1461
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (860 KB)

    A central paradox of coding theory concerns the existence and construction of the best codes. Virtually every linear code is good, in the sense that it meets the Gilbert-Varshamov bound on distance versus redundancy. Despite the sophisticated constructions for codes derived over the years, however, no one has succeeded in demonstrating a constructive procedure that yields such codes over arbitrary... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Constructions and bounds for systematic tEC/AUED codes

    Publication Year: 1990, Page(s):1381 - 1390
    Cited by:  Papers (26)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (712 KB)

    Several methods of constructing systematic t-error correcting/all unidirectional error-detecting codes are described. These codes can be constructed by adding a tail to a linear t-error correcting code, but other constructions presented are more of an ad hoc nature. These codes will often be found as suitably chosen subsets of nonsystematic tEC/AUED codes. Further bounds... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An improved sphere covering bound for the codes with n=3 R+2

    Publication Year: 1990, Page(s):1476 - 1478
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (188 KB)

    Let C be a binary code (not necessarily linear) with covering radius R and length n=3R+2. The sphere covering bound on the cardinality of C is improved considerably provided C has minimal distance d>2. Some new results on the function t[n,k] (the smallest covering radius of any binary linear code with leng... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • One universally efficient estimation of the first-order autoregressive parameter and universal data compression

    Publication Year: 1990, Page(s):1245 - 1254
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (620 KB)

    A universal nearly efficient estimator is proposed for the first-order autoregressive (AR) model where the probability distribution of the driving noise is unknown. It is shown that universal estimators for the AR model can be derived from universal data compression algorithms and universal tests for randomness. In other words, estimators derived appropriately from efficient universal codes can be... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The trace description of irreducible quasi-cyclic codes

    Publication Year: 1990, Page(s):1463 - 1466
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (348 KB)

    The notion of a q-ary irreducible quasi-cyclic code of block length n and index r is introduced. A trace description of such a code is provided in a fashion similar to the trace description of irreducible cyclic codes. In particular, it is shown that an irreducible quasi-cyclic code of dimension k is completely described by an irreducible cyclic code and ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Asymptotic bounds on the covering radius of binary codes

    Publication Year: 1990, Page(s):1470 - 1472
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (236 KB)

    Asymptotic covering properties of families of binary codes are studied. A Gaussian approximation to the weight distribution of translates for codes of high strength is used. From this an upper bound on the covering radius of these codes is deduced. Applications include Reed-Muller codes, quadratic residue codes, and BCH codes. Sufficient conditions for a family of codes to have best possible cover... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimum `1'-ended binary prefix codes

    Publication Year: 1990, Page(s):1435 - 1441
    Cited by:  Papers (19)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (460 KB)

    The problem of finding a binary prefix code of minimum average codeword length for a given finite probability distribution subject to the requirement that each codeword must end with a 1 is considered. Lower and upper bounds to the performance of the optimum code are derived; the lower bound is tight for certain probability distributions. An algorithm that generates an optimum code for any given d... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Lower bounds for parametric estimation with constraints

    Publication Year: 1990, Page(s):1285 - 1301
    Cited by:  Papers (151)  |  Patents (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1356 KB)

    A Chapman-Robbins form of the Barankin bound is used to derive a multiparameter Cramer-Rao (CR) type lower bound on estimator error covariance when the parameter θ∈Rn is constrained to lie in a subset of the parameter space. A simple form for the constrained CR bound is obtained when the constraint set ΘC, can be expressed as a smooth functional ineq... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Capacity bounds for identification via broadcast channels that are optimal for the determination broadcast channel

    Publication Year: 1990, Page(s):1197 - 1205
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (592 KB)

    An inner bound to the capacity region for identification via a broadcast channel with feedback and a soft outer bound to the capacity region of a general broadcast channel without feedback are established, allowing randomized encoding in both cases. These results can be combined to determine the identification capacity region for the deterministic broadcast channel; the set of achievable second-or... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On optimal quantization of noisy sources

    Publication Year: 1990, Page(s):1450 - 1452
    Cited by:  Papers (32)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (232 KB)

    Problems in optimal multidimensional quantization of sources corrupted by noise are addressed. Expressions for the optimum quantizer values and the optimum quantization rule for the weighted squared error distortion measure are found and calculated for the Gaussian signal in additive independent Gaussian noise problem. Some properties of the optimum quantizer, and its relations with the optimal es... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on square roots in finite fields

    Publication Year: 1990, Page(s):1494 - 1498
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (444 KB)

    A simple method showing the quadratic character in a finite field of odd order q can be computed in O(log2 q) steps is presented. It is also shown how sequences generated deterministically from a random seed can be used reliably in a recent randomized algorithm of R. Peralta (1986) for computing square roots in finite fields View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A binary analog to the entropy-power inequality

    Publication Year: 1990, Page(s):1428 - 1430
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (232 KB)

    Let {Xn}, {Yn} be independent stationary binary random sequences with entropy H( X), H(Y), respectively. Let h(ζ)=-ζlogζ-(1-ζ)log(1-ζ), 0⩽ζ⩽1/2, be the binary entropy function and let σ(X)=h-1 (H(X)), σ(Y)=... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new table of constant weight codes

    Publication Year: 1990, Page(s):1334 - 1380
    Cited by:  Papers (184)  |  Patents (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (3684 KB)

    A table of binary constant weight codes of length n⩽28 is presented. Explicit constructions are given for most of the 600 codes in the table; the majority of these codes are new. The known techniques for constructing constant weight codes are surveyed, and a table of (unrestricted) binary codes of length n⩽28 is given View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust data fusion for multisensor detection systems

    Publication Year: 1990, Page(s):1265 - 1279
    Cited by:  Papers (38)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1128 KB)

    Minimax robust data fusion schemes for multisensor detection systems with discrete-time observations characterized by statistical uncertainty are developed and analyzed. Block, sequential, and serial fusion rules are considered. The performance measures used, and made robust with respect to the uncertainties, include the error probabilities of the hypothesis testing problem in the block fusion cas... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A lower bound on average codeword length of variable length error-correcting codes

    Publication Year: 1990, Page(s):1474 - 1475
    Cited by:  Papers (4)  |  Patents (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (156 KB)

    Codes of variable length that are capable of error correction are studied. A lower bound on the average length of such codes under the criterion of promptness is obtained. This generalizes the celebrated result due to C.E. Shannon (1948) for the noiseless case. The bound obtained provides a measure of optimality for variable-length, error-correcting codes View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Quantization noise spectra

    Publication Year: 1990, Page(s):1220 - 1244
    Cited by:  Papers (264)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1840 KB)

    Several results describing the behavior of quantization noise in a unified and simplified manner are discussed. Exact formulas for quantizer noise spectra are developed. They are applied to a variety of systems and inputs, including scalar quantization (PCM), dithered PCM, sigma-delta modulation, dithered sigma-delta modulation, two-stage sigma-delta modulation, and second-order sigma-delta modula... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the decoding of algebraic-geometric codes over Fq for q⩾16

    Publication Year: 1990, Page(s):1461 - 1463
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (248 KB)

    It is proved that for algebraic-geometric codes on a curve over F q for q⩾37 or on a curve of sufficiently large genus over Fq for q⩾16 there exists a polynomial decoding algorithm up to (d*-1)/2 errors, d* being the designed minimum distance View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Analysis of a modified Hebbian rule

    Publication Year: 1990, Page(s):1391 - 1397
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (504 KB)

    A modified Hebbian rule using the matrix G=sgn(X TX) to induce a certain mapping is discussed. This mapping g is specified as soon as one has chosen the m×n matrix X over U to construct G by use of the above expression. The analysis of g relies on simple counting arguments and on the use of S... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the crosscorrelation of generalized Barker sequences

    Publication Year: 1990, Page(s):1478 - 1480
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (212 KB)

    Some communication systems require sets of signals in which each signal can be easily distinguished from all time-shifted versions of itself, and from every other signal in the set. A generalized Barker sequence can be easily distinguished from the time-shifted versions of itself. It is shown that distinguishing between a generalized Barker sequence and any other generalized Barker sequence of the... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • More binary covering codes are normal

    Publication Year: 1990, Page(s):1466 - 1470
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (396 KB)

    It is shown that every optimal binary code with covering radius R=1 is normal. This (parity) proves a conjecture of Cohen, Lobstein, and Sloane (1986). It is also proved that codes with minimal distance 2R or 2R+1 are normal. A generalization of Frankl's construction (1987) of abnormal codes is given View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

IEEE Transactions on Information Theory publishes papers concerned with the transmission, processing, and utilization of information.

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
Prakash Narayan 

Department of Electrical and Computer Engineering